Illinois, 2019

Flash Flood in Illinois, August 11, 2019

August 11, 2019 · NWS ILX · 1 event in 1 county or zone

Scattered slow-moving thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and evening of August 11th. Some of the storms produced very heavy rainfall in a short period time, causing localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered slow-moving thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and evening of August 11th. Some of the storms produced very heavy rainfall in a short period time, causing localized flash flooding. One cell dropped 2 to 3 inches of rain in about 1 hour over the city of Springfield. As a result, numerous city streets were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 11, 6:09 PM CST, 16 minutes earlier.

Area forecast discussion, Aug 11, 6:09 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
709 PM CDT Sun Aug 11 2019

.SYNOPSIS...
Issued at 243 PM CDT Sun Aug 11 2019

Very warm and humid conditions will continue into Monday, ahead of
a storm system that will cross the mid Mississippi Valley. Periods
of showers and thunderstorms are on tap through early Tuesday,
with potential for severe weather late Monday afternoon into the
evening.

&&

.SHORT TERM...(This evening through Monday night)
ISSUED AT 243 PM CDT Sun Aug 11 2019

Persistent cluster of showers/storms in east central Illinois,
associated with an MCV, have finally been weakening early this
afternoon. Earlier MCS to our west has significantly weakened as
well, though another MCV is evident on radar imagery near the
Iowa/Missouri border south of Des Moines. Redevelopment will be
more focused on this feature as it moves into west central
Illinois, and will go with likely PoP's over the southwest CWA
late this evening into the overnight.

The forecast for Monday is very challenging. On the one hand,
temperatures and heat index may be high enough to reach advisory
level near Jacksonville and Springfield. On the other hand,
convective cloud debris from the morning activity may linger long
enough to suppress temperatures enough. Additionally, the latest
Day2 SPC outlook has much of the north half of the CWA in an
enhanced risk of severe weather. This would be in association with
the remnants of storms that will be moving across the central
Plains tonight. By late afternoon, the northwest CWA is expected
to see bulk shear values of 40-50 knots, though it doesn't quite
line up with the 4000+ CAPE's just to the south. Several of the
high-res models show severe storms taking off near the IA/MO/IL
triple point and racing southeast across the forecast area, though
the NMM and NAM Nest are a bit slower in the timing. And again,
the morning stuff has the potential for throwing a wrench into the
plans.

Having said all this, a Heat Advisory will be issued for areas
from Beardstown to Springfield for tomorrow afternoon and early
evening, and will include a mention of severe storms late
afternoon in the northwest CWA and most areas I-72 north in the
evening.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 243 PM CDT Sun Aug 11 2019

Fairly quiet conditions are expected in the long term. The upper
ridge will be building across the Rockies on Tuesday, allowing a
shortwave to drop southeast out of the upper Mississippi Valley.
Cooler and drier air is on tap for a couple days as a result,
though a steady warming trend is expected to start developing by
Friday as the ridge emerges onto the Plains. By the weekend, hot
and humid conditions prevail.

In terms of any rain, some wraparound showers will linger on
Tuesday as the early week storm system pulls away. Any rain with
the earlier mentioned wave currently looks to stay just to our
north, so once the wraparound showers exit, it should be dry for a
few days. The GFS and European models do both bring a shortwave
sliding down the ridge on Friday, but confidence is not high
enough to include a mention of rain at this point. Will need to
watch this range though, as it may be favorable for MCS activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 709 PM CDT Sun Aug 11 2019

Clusters of thunderstorms will spread eastward this evening,
affecting KSPI and KPIA, and to a less certain degree KBMI, KDEC,
and KCMI as storms are likely to weaken through the late evening.
Strong wind gusts along with MVFR or worse cigs and vsbys are
possible with thunderstorms. Scattered showers and isolated
thunderstorms, although weaker, are possible through the night.
Cigs in the MVFR to IFR range are expected to develop late in the
night into Monday morning, increasing to VFR again during Monday
afternoon. Another chance for thunderstorms will arrive from the
northwest late in the period or just after 00Z Tuesday, with
highest probabilities along the I-74 terminals. Winds generally
south 5-10 kts except strong and gusty7 possible near
thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Monday for ILZ047>051.

&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...37
Hazardous weather outlook, Aug 11, 2:41 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
341 PM CDT Sun Aug 11 2019

ILZ027>031-036>038-121100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
341 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are expected this evening. There is
a marginal risk that some of the storms could be strong to severe
with damaging winds being the main threat. Lightning and locally
heavy rainfall will also be a threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will be likely Monday. Temperatures in
the upper 80s to around 90 will combine with high dewpoint air to
produce heat index values around 100 degrees.

Scattered storms are expected again on late Monday afternoon and
Monday night as a weather system moves across the area. Some of
the storms could become severe late Monday afternoon and evening,
with damaging winds and large hail the main threat. A few
tornadoes will also be possible, along with lightning and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

ILZ047>050-121100-
Cass-Menard-Morgan-Scott-
341 PM CDT Sun Aug 11 2019

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are expected this evening. There is
a marginal risk that some of the storms could be strong to severe
with damaging winds being the main threat. Lightning and locally
heavy rainfall will also be a threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will be likely Monday. Temperatures in
the lower 90s will combine with high dewpoint air to produce heat
index values around 105 degrees.

Scattered storms are expected again late on Monday afternoon and
Monday night as a weather system moves across the area. Some of
the storms could become severe late Monday afternoon and evening,
with damaging winds and large hail the main threat. A few
tornadoes will also be possible, along with lightning and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

ILZ040-041-121100-
Mason-Schuyler-
341 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are expected this evening. There is
a marginal risk that some of the storms could be strong to severe
with damaging winds being the main threat. Lightning and locally
heavy rainfall will also be a threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will be likely Monday. Temperatures in
around 90 degrees will combine with high dewpoint air to produce
heat index values between 100 and 105 degrees.

Scattered storms are expected again late on Monday afternoon and
Monday night as a weather system moves across the area. Some of
the storms could become severe late Monday afternoon and evening,
with damaging winds and large hail the main threat. A few
tornadoes will also be possible, along with lightning and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

ILZ042-043-052-053-121100-
Christian-De Witt-Logan-Macon-
341 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are expected this evening. There is
a marginal risk that some of the storms could be strong to severe
with damaging winds being the main threat. Lightning and locally
heavy rainfall will also be a threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will be likely Monday. Temperatures in
around 90 degrees will combine with high dewpoint air to produce
heat index values between 100 and 105 degrees.

Scattered storms are expected again late on Monday afternoon and
Monday night as a weather system moves across the area. Some of
the storms could become severe late Monday afternoon and evening,
with damaging winds and large hail the main threat. A few
tornadoes will also be possible, along with lightning and locally
heavy rainfall.

Additional storms will be possible Tuesday. At this time, severe
weather is not expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

ILZ051-121100-
Sangamon-
341 PM CDT Sun Aug 11 2019

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are expected this evening. There is
a marginal risk that some of the storms could be strong to severe
with damaging winds being the main threat. Lightning and locally
heavy rainfall will also be a threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will be likely Monday. Temperatures in
the lower 90s will combine with high dewpoint air to produce heat
index values around 105 degrees.

Scattered storms are expected again late on Monday afternoon and
Monday night as a weather system moves across the area. Some of
the storms could become severe Monday evening, with damaging
winds and large hail the main threat. A few tornadoes will also be
possible, along with lightning and locally heavy rainfall.

Additional storms will be possible Tuesday. At this time, severe
weather is not expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

ILZ044>046-054>057-061>063-066>068-071>073-121100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
341 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered storms are possible this evening and
overnight. Though severe weather is not expected at this time,
lightning and locally heavy rainfall will be a threat this
evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will continue into Monday. Temperatures
in the upper 80s to around 90 degrees will combine with high
dewpoint air to produce heat index values around 100 degrees.

Scattered storms are expected again on Monday and Monday night as
a weather system moves across the area. There is a slight risk
that some of the storms could become severe Monday evening, with
damaging winds and large hail the main threat. A few tornadoes
will also be possible, along with lightning and locally heavy
rainfall.

Isolated storms will continue through Tuesday afternoon as the
weather system moves out of the area. At this time, severe weather
is not expected with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, Aug 11, 4:57 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT Sun Aug 11 2019

ILZ027-036-112330-
Knox-Fulton-
557 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND
SOUTHWESTERN KNOX COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avon, or 17 miles southeast of Monmouth, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Avon, Fairview, London Mills, St. Augustine, Ellisville and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4079 9044 4079 9014 4053 9018 4058 9045
TIME...MOT...LOC 2257Z 276DEG 14KT 4069 9049

37
Special weather statement, Aug 11, 5:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT Sun Aug 11 2019

ILZ042-048-051-120015-
Logan-Sangamon-Menard-
629 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MENARD...SOUTHWESTERN
LOGAN AND NORTHWESTERN SANGAMON COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, or 15 miles northwest of Springfield, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, Sherman, Riverton, Petersburg, Athens, Williamsville,
Greenview, Elkhart, Middletown, Spaulding, Dawson, Broadwell,
Cantrall, Salisbury, Lincolns New Salem, Fancy Prairie and
Sweetwater.

This includes the following highways...
 Interstate 55 between mile markers 101 and 121.
 Interstate 72 between mile markers 109 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3990 8990 4007 8991 4012 8942 3982 8943
TIME...MOT...LOC 2329Z 273DEG 22KT 3998 8978

37
Special weather statement, Aug 11, 6:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
711 PM CDT Sun Aug 11 2019

ILZ051-120100-
Sangamon-
711 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANGAMON COUNTY UNTIL 800
PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Chatham, Rochester, Riverton, Jerome, Southern View,
Leland Grove, Grandview, Dawson, Berry, Clear Lake, Curran, Capital
Airport and Farmingdale.

This includes the following highways...
 Interstate 55 between mile markers 86 and 100.
 Interstate 72 between mile markers 87 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3984 8985 3986 8942 3969 8943 3969 8948
      3965 8949 3964 8955 3969 8987
TIME...MOT...LOC 0010Z 290DEG 19KT 3977 8967

SB

The radar

The Lincoln radar (KILX), 48 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sangamon

When
August 11, 6:25 PM CST to 8:25 PM CST
Where
Sangamon County, 2.21 mi E of Bradfordton to 1.45 mi NNE of Leland Grove
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.817, -89.689

Numerous streets in downtown Springfield were flooded. Water was flowing across Jefferson Street between 6th and 9th, the intersection of Jefferson Street and Amos Avenue, and the intersection of 3rd and Capitol Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846997.